Iowa, 2012

Tornadoes and Flash Flooding in Iowa, May 3 to 4, 2012

May 3 to 4, 2012 · NWS DVN · 20 events in 11 counties and zones

Scattered showers and thunderstorms developed quickly over eastern Iowa during the early evening hours of May 3, 2012. The thunderstorms quickly became severe, producing large hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.0 million
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered showers and thunderstorms developed quickly over eastern Iowa during the early evening hours of May 3, 2012. The thunderstorms quickly became severe, producing large hail and strong winds. A thunderstorm moving northeast through Henry and Washington Counties produced a tornado that was rated EF2 by an NWS storm survey team. Damages along the track of the tornado were estimated to be about $1 million.

In addition to the severe weather, the thunderstorms were also associated with heavy rainfall. Rainfall amounts ranged from 1 inch in Johnson County, Iowa to 5 inches in Washington County. Thunderstorms lingered over southeastern Iowa past midnight but did not produce additional large hail or strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 3, 5:29 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 3, 5:29 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
629 PM CDT THU MAY 3 2012

.AVIATION...
CONVECTIVE INITIATION IS GETTING OFF TO A RELATIVELY WEAK START
WITH A FEW STORMS GETTING GOING GENERALLY ALONG A LINE FROM
KIRKSVILLE MO...THROUGH MACOMB IL...NORTHEAST INTO THE CHICAGO
AREA. EXPECT THAT CONVECTION WILL CONTINUE TO EXPAND IN AREAL
COVERAGE AND INTENSITY...AND SEEM MOST LIKELY TO AFFECT KBRL IN
THE NEXT SEVERAL HOURS...AND HAVE INCLUDED VCTS AND CB INDICATIONS
FOR NOW...BUT WILL LIKELY NEED TO AMEND FOR MORE SPECIFIC
THUNDERSTORM ACTIVITY THROUGH 06Z TONIGHT. KMLI IS ALSO AT RISK
FOR THUNDER THIS EVENING...BUT HAVE KEPT THINGS MORE LOW KEY FOR
NOW. REMAINDER OF TAF SITES MAY SEE SOME CONVECTION LATER THIS
EVENING AS THE CONVECTION CURRENTLY ONGOING OVER NORTHWEST IOWA
MOVES THIS DIRECTION BUT DUE TO LOW CONFIDENCE IN TIMING AND
PLACEMENT HAVE KEPT THINGS TO A GENERIC VCTS FOR NOW. THUNDERSTORM
ACTIVITY EXPECTED TO SLIP SOUTH OF THE TERMINALS BY 09Z
TONIGHT...AND HAVE THE REMAINDER OF THE NIGHT VFR AND QUIET. NEW
DEVELOPMENT IS EXPECTED IN THE VICINITY OF A BOUNDARY TOMORROW
AFTERNOON AND EVENING...BUT TIMING AND LOCATION IS STILL
UNDETERMINED AS IT DEPENDS ON TONIGHTS CONVECTION.  ..LE..

&&

.PREV DISCUSSION... /ISSUED 319 PM CST THU MAY 3 2012/

SYNOPSIS...
12Z UA ANALYSIS HAS A LLJ RUNNING FROM THE SOUTHERN PLAINS INTO THE
GREAT LAKES WITH A WEAK TROF FROM WISCONSIN INTO ILLINOIS. 850MB DEW
POINTS WERE IN THE MID TEENS FROM THE SOUTHERN GREAT LAKES INTO
KANSAS. SATELLITE TRENDS THROUGH MID AFTERNOON SHOWS THE CI/CS
SHIELD RAPIDLY THINNING ACROSS THE AREA WITH DIURNAL CU DEVELOPING
WHERE THE STRONGEST HEATING IS OCCURRING.

18Z SFC ANALYSIS HAS THE OUTFLOW BOUNDARY FROM THE MISSOURI MCS
SLOWLY MOVING NORTH ACROSS NORTHERN MISSOURI AS A WARM FRONT. TWO
WEAK BUT SUBTLE BOUNDARIES WERE MOVING EAST ACROSS ILLINOIS THAT
WHERE PARTIALLY ASSOCIATED WITH OUTFLOW FROM THE NOCTURNAL MCS. A
WEAK LOW WAS NEAR KLSE WITH A FRONT SOUTHWEST INTO NORTHWEST IOWA
BEFORE DROPPING SOUTH THROUGH NEBRASKA. DEW POINTS WERE GENERALLY IN
THE 60S ACROSS THE MIDWEST WITH A TONGUE OF 70S MOVING NORTH INTO
SOUTHEAST KANSAS.

SHORT TERM...TONIGHT AND FRIDAY
THE QUESTION IS HOW WILL CONVECTION EVOLVE LATE THIS AFTERNOON AND
TONIGHT.

LATEST TRENDS INDICATE A RESPECTABLE CAP IS STILL IN PLACE ACROSS
MUCH OF THE CWFA EVIDENT BY THE LACK OF CU DEVELOPMENT. HOWEVER...
CU DEVELOP IS OCCURRING FROM SOUTHEAST NEBRASKA INTO SOUTHERN IOWA
AND NORTHERN MISSOURI WHERE THE STRONGEST WAA IS OCCURRING. IF THE
OVERALL CAP ACROSS KANSAS/MISSOURI CAN MOVE A LITTLE FURTHER
NORTH...THE MCS THAT DEVELOPS TONIGHT WOULD MOVE RIGHT ACROSS THE
CWFA. GIVEN THE AMOUNT OF POTENTIAL ENERGY IN THE ATMOSPHERE...
SEVERE STORMS WILL BE POSSIBLE BEFORE THE INDIVIDUAL STORMS EVOLVE
INTO THE HEAVY RAIN MCS LATER THIS EVENING.

TRENDS FROM THE RAP MODEL USING THE MCS...HEAVY RAIN...AND LIFT
TOOLS ARE SUGGESTING CONVECTION DEVELOPING FROM NORTHEAST ILLINOIS
INTO THE SOUTHERN CWFA AND THEN WEST ACROSS SOUTHERN IOWA OR ALONG
THE IA/MO BORDER. IF CORRECT...THE SOUTHERN HALF OR SO OF THE CWFA
WOULD HAVE THE BEST CHANCE OF SEEING STORMS TONIGHT. PWATS ON THE
12Z DVN SOUNDING WERE 218 PERCENT OF NORMAL AND THE RAP TRENDS TAKE
PWATS ACROSS THE SOUTHERN CWFA TO ALMOST 2 INCHES OVERNIGHT. THUS
THE THREAT OF HEAVY RAIN IS VERY REAL. FLASH FLOOD GUIDANCE ACROSS
THE SOUTHERN HALF IS ROUGHLY 2 INCHES IN ONE HOUR.

CORFIDI VECTORS INDICATE STORMS SHOULD MOVE AT A RESPECTABLE PACE
EARLY ON BUT THE FORWARD PROPAGATING VECTORS INDICATE STORM MOVEMENT
WILL SLOW OVERNIGHT.

A FLASH FLOOD WATCH FOR ROUGHLY THE SOUTHERN HALF OF THE CWFA WAS
CONSIDERED. HOWEVER...THE BACKWARD PROPAGATING VECTORS REALLY DO NOT
BECOME PERPENDICULAR OR OPPOSITE OF THE FORWARD VECTORS OVERNIGHT
SUGGESTING THERE MAY NOT BE MUCH IN THE WAY OF TRAINING. DEPENDING
UPON HOW STORMS EVOLVE THIS EVENING...HEADLINES FOR A FLASH FLOOD
WATCH MAY NEED TO BE REVISITED.

THE NORTHERN PART OF THE CWFA MAY NOT SEE MUCH IN THE WAY OF
CONVECTION UNTIL LATER THIS EVENING. THE CURRENT STORMS THAT ARE
DEVELOPING ALONG THE SOUTHWARD MOVING BOUNDARY SHOULD GENERALLY KEEP
MOVING EAST THROUGH SUNSET.

ASSUMING THE MCS DEVELOPS AND MOVES ACROSS THE SOUTHERN CWFA
TONIGHT...A DECAYING MCS WILL BE OVER THE CWFA DURING THE MORNING
HOURS. THE CS/CI SHIELD FROM THE MCS WILL SLOWLY DECAY DURING THE
DAY AND BOUNDARIES LEFT OVER FROM THE MCS WILL PROVIDE THE FOCUS FOR
NEW DEVELOPMENT DURING THE AFTERNOON HOURS.    ..08..

LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY
THE VERY ACTIVE AND WET PATTERN SHOULD CONTINUE WITH HIGH CONFIDENCE
THROUGH EARLY MONDAY MORNING...BEFORE A MUCH COOLER REGIME TAKES
AFFECT ON ON THE REGION...WITH AN UPPER LOW DOMINATING THE
MIDWESTERN WEATHER.

FRIDAY NIGHT THROUGH SATURDAY NIGHT...THE SURFACE FRONT SHOULD STALL
NEAR OUR WESTERN BORDER...MORE OR LESS BECOMING A BACKDOOR FRONTAL
BOUNDARY. TEMPERATURES MAY BE MUCH COOLER THAN FORECAST...BUT FOR
NOW THERE IS STRONG MODEL GUIDANCE SUGGESTING UPPER 60S NORTHEAST TO
AROUND 80 SOUTHWEST FOR SATURDAY AND SUNDAY. CLOUDS AND RAIN WILL
DETERMINE JUST HOW SHARP OF A CONTRAST WE SEE. WHILE LOW LEVELS WILL
BECOME LESS HIGH DEWPOINT PRONE...ATMOSPHERIC PWAT VALUES CONTINUE
TO RUN NEAR 200% OR HIGHER MUCH OF THE PERIOD THROUGH SUNDAY NIGHT.
ROUNDS OF RAIN AND THUNDERSTORMS ARE LIKELY WITH THE HIGHEST THREAT
AT NIGHT AND EARLY MORNINGS FRIDAY NIGHT...SATURDAY NIGHT AND SUNDAY
NIGHT. SYNOPTICALLY..SUNDAY AFTERNOON THROUGH SUNDAY NIGHT OFFER THE
MOST PREDICTABLY HIGH HEAVY RAIN THREAT...BUT ELEVATED STORMS MAY
CONTINUE TO TRAIN AT TIMES NOCTURNALLY LEADING TO NARROW EXCESSIVE
RAINFALLS FRIDAY AND SATURDAY NIGHTS. TIME WILL TELL...BUT OUR
CENTRAL AND WESTERN AREAS SEEM MOST AT RISK FOR THESE RAINS.

MONDAY LATE MORNING THROUGH THURSDAY APPEARS COOL...AND MAY SEE SOME
SPOTTY DIURNAL SHOWERS UNDER THE UPPER LOW. HOWEVER...WITH LOW PWAT
VALUES AND LITTLE CONVERGENCE...RAINFALL AMOUNT SHOULD BE
NEGLIGIBLE. WHILE COOLER THAN NOW...WE ARE TALKING ABOUT HIGHS IN
THE 60S AND LOWS IN THE 40S...WHICH IS AT LEAST SENSIBLY PLEASANT
WEATHER...AND A WELCOME RELIEF FROM THE RECENT HUMIDITY AND RAINS.
ERVIN

HYDROLOGY...
THE PAST WEEKS WORTH OF RAINFALL...WHICH AVERAGED 1 TO 3 INCHES HAS
MOISTENED DRY SOILS IN SOME LOCATIONS...WHILE SATURATING IT IN
OTHERS. FLASH FLOODING IS A THREAT FROM TRAINING STORMS.

AN ACTIVE WEATHER PATTERN IS EXPECTED OVER THE NEXT 4 DAYS WITH
SEVERAL CHANCES FOR RAIN THAT MAY BE HEAVY. THE IMPACTS OF RAIN ON
FLASH FLOODING WILL BE HIGHLY VARIABLE...BUT ARE POSSIBLE IN MOST OF
THE REGION. TRIBUTARY RIVER FLOODING IS A STRONG POSSIBILITY FRONT
THIS WET WEATHER PATTERN.

THE NEXT ROUND OF POTENTIALLY HEAVY RAIN WILL OCCUR TONIGHT INTO
EARLY FRIDAY MORNING. DEPENDING UPON RAINFALL AMOUNTS AND WHERE IT
FALLS...THERE IS A REASONABLY GOOD CHANCE OF MINOR FLOODING ON SOME
AREA RIVERS. SUBSEQUENT RAIN EVENTS STARTING FRIDAY NIGHT WILL
BECOME MORE IMPORTANT AND WILL INCREASE THE CHANCES FOR MORE
SIGNIFICANT RISES DEVELOPING ON AREA RIVERS.  THE LOCATION FOR
HEAVIEST RAINFALL WHEN KNOWN...WILL LIKELY BE PLACED INTO A FLOOD
WATCH.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

LE
Hazardous weather outlook, May 3, 3:27 AM CST, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 AM CDT THU MAY 3 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-040930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
427 AM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ONE OR MORE EPISODES OF THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
WIDESPREAD TOTAL HEAVY RAINFALL AMOUNTS OF 1 TO LOCALLY OVER 2 INCHES
ARE LIKELY THAT MAY RESULT IN SIGNIFICANT WATER ISSUES AND EVENTUAL
RIVER FLOODING. THE STRONGEST STORMS MAY REACH SEVERE LEVELS WITH
STRAIGHT LINE WINDS OF 60 TO 70 MPH THE PRIMARY THREAT AND LARGE HAIL
THE SIZE OF QUARTERS THE SECONDARY THREAT.

THE STORM PREDICTION CENTER HAS THE ENTIRE OUTLOOK AREA IN A SLIGHT
RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY...THE THREAT OF SEVERE STORMS WILL CONTINUE...ESPECIALLY
DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. THE STORM
PREDICTION CENTER HAS PLACED A SLIGHT RISK OVER THE ENTIRE AREA.
THE PRIMARY THREAT WILL BE DAMAGING WIND AND LARGE HAIL.

SATURDAY THROUGH MONDAY...THUNDERSTORMS WILL BE POSSIBLE
THROUGHOUT. SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND WILL
BE POSSIBLE SATURDAY AND SUNDAY...ESPECIALLY WEST OF THE
MISSISSIPPI RIVER.

THERE WILL CONTINUE TO BE A THREAT OF FLASH FLOODING FROM LARGE
THUNDERSTORM COMPLEXES WITH HEAVY RAINFALL FRIDAY THROUGH SUNDAY.
THE EXTENDED PERIOD OF RAIN AND POSSIBLE HEAVY RAINFALL MAY LEAD
TO RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

NICHOLS/SHEETS

In the hours before

Local storm report, May 3, 6:22 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
722 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             SE ATKINS               41.99N 91.86W
05/03/2012  E0.25 INCH       BENTON             IA   TRAINED SPOTTER

&&
Local storm report, May 3, 6:23 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
723 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             1 NW VAN HORNE          42.02N 92.11W
05/03/2012  E0.25 INCH       BENTON             IA   TRAINED SPOTTER

&&

The radar

The Quad Cities radar (KDVN), 92 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind, 3 flash flood, 2 tornado, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Linn

When
May 3, 6:30 PM CST to 10:00 PM CST
Where
Linn County, 2.92 mi WNW of Bertram
Reported by
Trained Spotter
Coordinates
41.970, -91.580

Rain fell between 730 and 11 PM CDT.

Hail, Benton

When
May 3, 6:37 PM CST
Where
Benton County, 2.05 mi W of Van Horne
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.020, -92.120

Hail, Iowa

When
May 3, 7:08 PM CST
Where
Iowa County, 1.38 mi S of Ladora Air Strip
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.730, -92.200

A trained spotter reported golf ball sized hail.

Hail, Benton

When
May 3, 7:16 PM CST to 7:19 PM CST
Where
Benton County, 0.51 mi W of Norway
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.900, -91.930

Dime sized hail fell between 716 and 719 CST.

Hail, Benton

When
May 3, 7:31 PM CST
Where
Benton County, Norway
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.900, -91.920

Tornado, Henry

When
May 3, 7:40 PM CST to 7:50 PM CST
Where
Henry County, 1 mi S of Wayland to 2.73 mi ENE of Wayland
Rating
EF2
Path length
3.2 mi
Path width
440 yd
Continued into
Washington, Ia (DVN)
Injuries
0 direct, 1 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
41.136, -91.670

The tornado began near 120th street near Wayland in Henry County and moved northeast to near Crawfordsville in Washington County. The tornado was on the ground for approximately 10 minutes in Henry County. Damage along the path of the tornado included: several farm outbuildings destroyed, roof damage to homes, trees snapped, and power poles damaged. The most severe damage occurred near and to the northeast of Noble (Washington County) where several turkey farms sustained extensive damage and two large wooden truss power poles were snapped off. Two homes between Noble and Crawfordsville had the roof removed as well as the exterior walls on the upper floor. One of the homes had a car lofted and tumbled across the yard.

Hail, Johnson

When
May 3, 7:50 PM CST
Where
Johnson County, 0.86 mi NE of Solon
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.810, -91.490

Tornado, Washington

When
May 3, 7:50 PM CST to 8:00 PM CST
Where
Washington County, 0.69 mi SE of Noble to 1.85 mi SW of Crawfordsville
Rating
EF2
Path length
3.53 mi
Path width
440 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
41.163, -91.620

The tornado began near 120th street near Wayland in Henry County and moved into Washington County near Noble and lifted near Crawfordsville. The tornado was on the ground for approximately 10 minutes in Washington County. Damage along the path of the tornado included: several farm outbuildings destroyed, roof damage to homes, trees snapped, and power poles damaged. The most severe damage occurred near and to the northeast of Noble (Washington County) where several turkey farms sustained extensive damage and two large wooden truss power poles were snapped off. Two homes between Noble and Crawfordsville had the roof removed as well as the exterior walls on the upper floor. One of the homes had a car lofted and tumbled across the yard.

Hail, Washington

When
May 3, 7:55 PM CST
Where
Washington County, Crawfordsville
Measured
1.5 in hail
Reported by
Public
Coordinates
41.220, -91.550

A person from the public reported ping pong ball sized hail. Time was estimated from radar.

Hail, Iowa

When
May 3, 8:01 PM CST
Where
Iowa County, 1.38 mi N of Parnell
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.600, -92.000

Hail, Johnson

When
May 3, 8:01 PM CST
Where
Johnson County, 0.52 mi E of Solon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.800, -91.490

Thunderstorm Wind, Johnson

When
May 3, 8:01 PM CST
Where
Johnson County, 0.52 mi E of Solon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.800, -91.490

A trained spotter estimated thunderstorm winds of 60 mph.

Thunderstorm Wind, Cedar

When
May 3, 8:27 PM CST
Where
Cedar County, 1.48 mi SSE of Springdale
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.650, -91.260

A spotter estimated winds of 70 mph.

Flash Flood, Washington

When
May 3, 8:58 PM CST to May 4, 3:00 AM CST
Where
Washington County, 4.38 mi WSW of Washington Arpt to 4.38 mi WNW of Washington
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.250, -91.760

A trained spotter reported that streets were flooded in the town of Washington. Water was estimated to be three feet deep near an underpass at the intersection of 2nd Avenue and East 5th street. There was also flooding at the intersection of Madison and B Avenue. Sewers were also reported to be backing up across the town.

Flash Flood, Muscatine

When
May 3, 9:00 PM CST to May 4, 3:22 AM CST
Where
Muscatine County, 1.73 mi NE of Muscatine to 2 mi SE of Muscatine
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.440, -91.030

Multiple streets in the city of Muscatine were reported to be flooded. By 920 PM CST two feet of water had been reported on the streets on the northeast side of Muscatine. Widespread ponding of water was also reported.

Thunderstorm Wind, Muscatine

When
May 3, 9:00 PM CST
Where
Muscatine County, 0.69 mi N of Wilton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.590, -91.020

A trained spotter reported two large trees down. The time of the event was estimated by radar.

Thunderstorm Wind, Scott

When
May 3, 9:14 PM CST
Where
Scott County, 0.69 mi N of Walcott
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.590, -90.780

A retired NWS employee estimated thunderstorm wind speeds of 60 to 70 mph.

Thunderstorm Wind, Clinton

When
May 3, 9:30 PM CST
Where
Clinton County, 2.07 mi S of Low Moor
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.790, -90.280

The public reported four large trees down at Rock Creek Marina. One tree was 30 inches in diameter and fell on a motor home. Another tree fell on a cabin deck. Time of the event was estimated by radar.

Flash Flood, Louisa

When
May 3, 10:45 PM CST to May 4, 3:22 AM CST
Where
Louisa County, 0.86 mi NW of Columbus Jct to 1.5 mi WSW of Columbus Jct
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.280, -91.360

The west side of Columbus Junction was flooded.

Hail, Muscatine

When
May 3, 11:10 PM CST
Where
Muscatine County, Conesville
Measured
1 in hail
Reported by
Public
Coordinates
41.380, -91.350

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyThe tornado archive for Iowa, 2012Warnings in Iowa, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383837, 383785, 383786, 383787, 383788, 383794, 383789, 383802, 383810, 383790, 383791, 383816, 383811, 383782, 383783, 383820, 383818, 383813, 383784, 383845.